Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 156, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 12:50 PM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 40 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 12:50 PM CDT (17:50 UTC)
- Expired
- Aug 5, 2019, 1:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 26 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:50 PM CDT | HAIL 1.5 | 1 Ene Maple Plain, MN | |
| Aug 5, 12:51 PM CDT | HAIL 1.5 | Orono, MN | SOCIAL MEDIA REPORT. |
| Aug 5, 12:55 PM CDT | HAIL 1.5 | 2 Ne Maple Plain, MN | |
| Aug 5, 12:55 PM CDT | HAIL 1.75 | Loretto, MN | SOCIAL MEDIA REPORT. |
| Aug 5, 12:56 PM CDT | HAIL 1.75 | 2 Nne Medina, MN | |
| Aug 5, 1:00 PM CDT | HAIL 2.75 | 2 Ese Corcoran, MN | TIME ESTIMATED. |
| Aug 5, 1:05 PM CDT | HAIL 1 | New Hope, MN | TIME ESTIMATED. |
| Aug 5, 1:05 PM CDT | HAIL 1.5 | 1 Ese Maple Grove, MN | |
| Aug 5, 1:05 PM CDT | HAIL 1.5 | 2 Se Maple Grove, MN | AT TRANSIT STATION. |
| Aug 5, 1:06 PM CDT | HAIL 3 | 1 Nw Brooklyn Park, MN | CARS, A CAMPER, AND SIDING SEVERELY DAMAGED AT 92ND AVE AND HAMPSHIRE AVE. |
| Aug 5, 1:10 PM CDT | HAIL 2 | Brooklyn Park, MN | 2 INCH HAIL REPORTED AT 85TH AVE AND BROADWAY. |
| Aug 5, 1:11 PM CDT | HAIL 1 | Brooklyn Park, MN | |
| Aug 5, 1:11 PM CDT | HAIL 2.5 | Maple Grove, MN | LOTS OF HAIL REPORTS TO MEDIA...LARGEST ONE MEASURED 2.5 INCHES. |
| Aug 5, 1:15 PM CDT | TSTM WND GST 58 | 1 Nw Coon Rapids, MN | MESONET STATION AS738 COON RAPIDS. |
| Aug 5, 1:18 PM CDT | HAIL 2 | 1 Nw Blaine, MN | THE MAJORITY WAS 1.5 INCH IN DIAMETER. |
| Aug 5, 1:20 PM CDT | TSTM WND DMG | Blaine, MN | TREES DOWN. |
| Aug 5, 1:21 PM CDT | HAIL 2.5 | 2 Ese Corcoran, MN | PICTURE AND REPORT VIA TWITTER. |
| Aug 5, 1:27 PM CDT | HAIL 1.5 | Blaine, MN | |
| Aug 5, 1:30 PM CDT | HAIL 1 | Blaine, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 19 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
461
WUUS53 KMPX 051750
SVRMPX
MNC003-053-123-051830-
/O.NEW.KMPX.SV.W.0156.190805T1750Z-190805T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1250 PM CDT Mon Aug 5 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Hennepin County in east central Minnesota...
Central Anoka County in east central Minnesota...
Northwestern Ramsey County in east central Minnesota...
* Until 130 PM CDT.
* At 1250 PM CDT, a severe thunderstorm was located over Medina, or
15 miles southeast of Buffalo, moving northeast at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public reported tennis ball size hail in Watertown at
1240 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, St. Louis Park, Roseville, Andover and
Brooklyn Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4498 9313 4489 9366 4511 9373 4513 9371
4530 9330
TIME...MOT...LOC 1750Z 244DEG 30KT 4504 9360
HAIL...2.50IN
WIND...60MPH
$$
CTG2 follow-up statements
831
WWUS53 KMPX 051802
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Mon Aug 5 2019
MNC003-053-123-051830-
/O.CON.KMPX.SV.W.0156.000000T0000Z-190805T1830Z/
Hennepin MN-Anoka MN-Ramsey MN-
102 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL HENNEPIN...CENTRAL ANOKA AND NORTHWESTERN RAMSEY
COUNTIES...
At 101 PM CDT, a severe thunderstorm was located over Maple Grove, or
13 miles northwest of Minneapolis, moving northeast at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, St. Louis Park, Roseville, Andover and
Brooklyn Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4498 9313 4496 9355 4513 9361 4530 9330
TIME...MOT...LOC 1801Z 244DEG 30KT 4508 9348
HAIL...2.50IN
WIND...60MPH
$$
CTG682
WWUS53 KMPX 051820
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
120 PM CDT Mon Aug 5 2019
MNC003-053-123-051830-
/O.EXP.KMPX.SV.W.0156.000000T0000Z-190805T1830Z/
Hennepin MN-Anoka MN-Ramsey MN-
120 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HENNEPIN...CENTRAL
ANOKA AND NORTHWESTERN RAMSEY COUNTIES WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4498 9313 4496 9355 4513 9361 4530 9330
TIME...MOT...LOC 1820Z 244DEG 30KT 4514 9330
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:31 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 5, 12:31 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1231 PM CDT Mon Aug 5 2019 .SHORT TERM...(Today through Tuesday) Issued at 305 AM CDT Mon Aug 5 2019 The complex of thunderstorms over eastern North Dakota is forecast (with some amount of confidence) to hold together to reach west central and central Minnesota this morning. While there is uncertainty as to how robust this activity will be as it arrives this morning, there is cause for concern with respect to the threat for damaging winds as convection becomes more rooted in the boundary layer with daytime heating. Diurnal heating will also likely renew storm development along the cold front and any outflows from the morning convection. Mid-level lapse rates are short of impressive, but instability looks plentiful ahead of the front this afternoon, with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG. Models also prog 35 knots of effective shear from south/east central MN into west central WI during the afternoon. Hi-res models hint at the development of an MCV as well, which would enhance the tornado threat. Could have some lingering storms this evening, but expect clearing overnight, with patchy fog development possible into Tuesday morning. Northwest flow aloft and more shortwave energy passing overhead could be conducive to scattered showers and thunderstorms on Tuesday- particularly during the afternoon. Have kept most areas dry at this point, but that may change with future forecast updates. .LONG TERM...(Tuesday night through Sunday) Issued at 305 AM CDT Mon Aug 5 2019 The long term has another cold front moving through the area Wednesday, followed by cooler and drier conditions which should last the remainder of the week. The secondary cold front drops southeast over the area Wednesday with some threat of strong to severe weather with models increasing MUCAPE to at least 1500 J/kg, Shear increasing to 40-45kts as the upper trough moves in, and best LI's of around minus 6. Mid level lapse rates around 6.5 C/km isn't particularly unstable but may be enough for some strong wind gusts and large hail in the afternoon. Again, the better chance of that would be Wednesday afternoon across about the southern half of the area. Cooler and drier air returns under high pressure for late in the week. Afternoon highs in the 70s, overnight lows in the 50s and dewpoints in the pleasant 50s. Deterministic models build the western CONUS ridge into the weekend with MN remaining on the eastern flank of the ridge. We will become vulnerable to periodic short waves as the warmer air tries to make a return. The better chance appears to moves in late in the weekend(Sunday) at this point. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 5 2019 Earlier convection that was across central Minnesota has exited west central Wisconsin. However, additional storms, locally severe had developed west of the Twin Cities. The best chance of widespread convection with TSRA/strong winds will occur from KRWF- KMSP-KRNH and southward this afternoon. Hard to determine timing so will continue with tempo periods until there is a better handle on timing this afternoon. Any storm this afternoon will be capable of producing very strong winds and hail. Between 21-00z, conditions will slowly improve across central Minnesota, with the bulk of the TSRA in south central Minnesota. Between 00-03z, most of the activity will be south of MPX TAF sites, with a northwest wind developing. BR/FG will be possible toward sunrise. KMSP... Current TSRA west of the cities will affect KMSP by 18z, and likely continue for a half hour to an hour. Strong winds, and hail are likely within 10 NM of the airport, but not necessary affecting the terminal. Conditions should improve between 21-00z, with most of the activity south of the airport after 00z. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts.&& .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...DWE AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1052 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1052 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are likely this afternoon. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 5, 11:16 AM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1116 AM CDT Mon Aug 5 2019 MNZ065>067-051645- McLeod-Sibley-Renville- 1116 AM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY... SOUTHWESTERN MCLEOD AND EAST CENTRAL RENVILLE COUNTIES... At 1116 AM CDT, a strong thunderstorm was located over Stewart, or 15 miles southwest of Hutchinson, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Hector, Brownton, Buffalo Lake, Stewart, Sumter, New Auburn, Fernando and Lake Marion Regional Park. This includes U.S. Highway 212 between mile markers 90 and 115. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4457 9456 4476 9476 4487 9438 4465 9413 TIME...MOT...LOC 1616Z 251DEG 26KT 4470 9453 ETA
Special weather statement, Aug 5, 11:57 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Mon Aug 5 2019
MNZ066>068-051730-
McLeod-Carver-Sibley-
1157 AM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
SIBLEY...EASTERN MCLEOD AND WESTERN CARVER COUNTIES...
At 1156 AM CDT, strong thunderstorms were clustered near Lester
Prairie, or 18 miles east of Hutchinson, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Waconia, Glencoe, Norwood Young America, Winsted, Mayer, Lester
Prairie, Cologne, Silver Lake, Green Isle, Hollywood, Sumter and
Hamburg.
This includes U.S. Highway 212 between mile markers 112 and 126.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4486 9431 4498 9407 4497 9388 4472 9366
4462 9429
TIME...MOT...LOC 1656Z 255DEG 27KT 4482 9402
ETALocal storm report, Aug 5, 12:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 2 S MAYER 44.87N 93.89W
08/05/2019 M0.75 INCH CARVER MN TRAINED SPOTTER
&&
TDHLocal storm report, Aug 5, 12:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL WATERTOWN 44.96N 93.85W
08/05/2019 E2.50 INCH CARVER MN PUBLIC
PICTURE VIA FACEBOOK.
&&
TDHLocal storm report, Aug 5, 12:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL WATERTOWN 44.96N 93.84W
08/05/2019 M2.50 INCH CARVER MN COUNTY OFFICIAL
PICTURE COURTESY OF CITY OF WATERTOWN
TWITTER.
&&
TDHLocal storm report, Aug 5, 12:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 2 SSE DELANO 45.01N 93.77W
08/05/2019 M2.75 INCH WRIGHT MN PUBLIC
ON FENNING AVENUE JUST SOUTH OF DELANO.
PICTURE/VIDEO WITH BASEBALL FOR COMPARISON.
&&
CCSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 AM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Aug 5, 7:32 AM CDT | Special Weather Statement | MPX | Todd | 43 min |
| Aug 5, 8:32 AM CDT | Special Weather Statement | MPX | Mille Lacs | 43 min |
| Aug 5, 8:54 AM CDT | Special Weather Statement | MPX | Kanabec | 36 min |
| Aug 5, 9:23 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 37 min |
| Aug 5, 9:47 AM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Aug 5, 9:56 AM CDT | Special Weather Statement | MPX | Chisago | 34 min |
| Aug 5, 11:16 AM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 5, 11:29 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 31 min |
| Aug 5, 11:57 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 33 min |
| Aug 5, 12:19 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 41 min |
| Aug 5, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 47 min |
| Aug 5, 1:18 PM CDT | Special Weather Statement | MPX | Ramsey | 42 min |
| Aug 5, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 47 min |
| Aug 5, 3:06 PM CDT | Special Weather Statement | MPX | Sherburne | 24 min |
| Aug 5, 3:40 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Wright | 35 min |
| Aug 5, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 37 min |
| Aug 5, 4:15 PM CDT | Special Weather Statement | MPX | Wabasha | 30 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey, Washington | 43 min |
| Aug 5, 4:31 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Aug 5, 4:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 24 min |
| Aug 5, 4:44 PM CDT | Special Weather Statement | MPX | Faribault | 46 min |
| Aug 5, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 44 min |
| Aug 5, 4:58 PM CDT | Special Weather Statement | MPX | Freeborn | 47 min |
| Aug 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Aug 5, 5:44 PM CDT | Special Weather Statement | MPX | Watonwan | 46 min |
| Aug 5, 5:55 PM CDT | Special Weather Statement | MPX | Martin | 95 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.